Two months ago I got a crown and my mouth has been having strange symptoms ever since. Even with the temporary, my teeth felt extra sensitive, but after the permanent I continue to have extra saliva, chapped lips, sores in the corner of my mouth, bitter taste, and bad breath. Certain foods tend to make it worse, like things with sugar or gluten. Could the dental work have started a yeast infection that just won’t go away?
– Marilyn B.
(See Dr. Hall’s answer below.)
We thank our advertisers who help fund this site.
You’re reporting a bunch of things, and while they all may be related to your dental treatment, they each have slightly different explanations. Sores in the corner of your mouth and an oral yeast infection are usually signs of stress. Bad breath can be caused by a number of things, but combined with a bitter taste in your mouth would tend to indicate that you need better oral hygiene. When you are wearing a temporary crown, the tooth that has the temporary crown can sometimes be extra sensitive, and that sensitivity will persist after the permanent crown is cemented. There’s not a lot you can do about that now.
I would need more information to tell you anything definitively, but I hope this is helpful.
Sometimes, after a stressful dental appointment, people experience increased sensitivity in the mouth, a condition called burning mouth syndrome. One of the characteristics of this syndrome is a dry mouth, but you are reporting increased saliva. So this wouldn’t be that.
With sores in your mouth and the yeast infection, you’re probably feeling like you need to be delicate with oral hygiene, so this could be a vicious cycle. I saw this occasionally in patients, and just realizing that it was okay to go ahead and brush and floss solved the problem. So my advice would be to be extra scrupulous with brushing after every time you eat and flossing at least once a day for now, in spite of the soreness. As a minimum, that should help with the bad breath and the bitter taste you have. If the yeast infection doesn’t go away, you can get a prescription for an antibiotic called Nystatin that will take care of that.
– Dr. Hall
Do you have a comment or anything else to add? We’d love to hear from you. Enter your comment below. Or click here to ask Dr. Hall a question.
About David A. Hall
Dr. David A. Hall was one of the first 40 accredited cosmetic dentists in the world. He practiced cosmetic dentistry in Iowa, and in 1990 earned his accreditation with the American Academy of Cosmetic Dentistry. He is now president of Infinity Dental Web, a company in Mesa, Arizona that does advanced internet marketing for dentists.